Alert archive / Idaho / Red Flag Warnings in 2020

Red Flag Warning 5, NWS Pocatello, ID

July 21, 202022 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 21, 2020, 12:48 PM MDT for 22 counties in Idaho. It took effect at Jul 22, 2020, 12:00 PM MDT. It was in force for 9 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 2020, 12:48 PM MDT (18:48 UTC)
In effect from
Jul 22, 2020, 12:00 PM MDT
Expired
Jul 22, 2020, 8:44 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID
All 22 counties

Bannock County, ID, Bear Lake County, ID, Bingham County, ID, Blaine County, ID, Boise County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Cassia County, ID, Clark County, ID, Custer County, ID, Franklin County, ID, Fremont County, ID, Jefferson County, ID, Jerome County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID, Teton County, ID, Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 16 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 3:09 PM MDTTSTM WND GST 4317 Wsw Marion, IDMESONET STATION TR251 - COTTON RIDGE.
Jul 22, 6:17 PM MDTTSTM WND GST 436 S Twin Falls, IDASOS STATION KTWF TWIN FALLS.
Jul 22, 6:45 PM MDTTSTM WND GST 5114 Ese Hollister, IDMESONET STATION TGFI1 TRAIL GULCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 6.8 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2873 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

460 
WWUS85 KPIH 211848
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
1248 PM MDT Tue Jul 21 2020


IDZ422-425-427-221200-
/O.UPG.KPIH.FW.A.0001.200722T2000Z-200723T0500Z/
/O.NEW.KPIH.FW.W.0005.200722T1800Z-200723T0500Z/
Sawtooth Range/Northern Sawtooth NF-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
1248 PM MDT Tue Jul 21 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 11 PM MDT WEDNESDAY
FOR SCATTERED THUNDERSTORM FOR FIRE WEATHER ZONES 422 (below 6000
ft), 425 AND 427 (below 6000 ft)...

The National Weather Service in Pocatello has issued a Red Flag
Warning for Scattered thunderstorms, which is in effect from noon
to 11 PM MDT Wednesday. The Fire Weather Watch has been replaced
with this Red Flag warning.

* AFFECTED AREA...Fire Weather Zone 422 (below 6000 ft) Sawtooth
  Range/Northern Sawtooth NF, Fire Weather Zone 425 Middle Snake
  River Valley/Twin Falls BLM north of the Snake River and Fire
  Weather Zone 427 (below 6000 ft) Goose Creek and Raft River 
  Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake 
  River.

* TIMING...Noon to 11 PM MDT on Wednesday..

* THUNDERSTORMS...Scattered thunderstorms from monsoon moisture
  moving up from the south.

* PRECIPITATION...Trace to less than 0.10 of rain with localized
  slightly heavier amounts. 

* OUTFLOW WINDS...Outflow wind gusts of 45 to 55 mph are possible
  in the vicinity of thunderstorms.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

&&

$$

IDZ410-413-221200-
/O.UPG.KPIH.FW.A.0001.200722T2000Z-200723T0500Z/
/O.NEW.KPIH.FW.W.0005.200722T2000Z-200723T0500Z/
Upper Snake River Valley/Idaho Falls BLM-Caribou Range/Caribou NF-
1248 PM MDT Tue Jul 21 2020

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 11 PM MDT WEDNESDAY
FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 410 (below 6000
ft) AND 413 (below 6000 ft)...

The National Weather Service in Pocatello has issued a Red Flag
Warning for Scattered thunderstorms, which is in effect from 2 PM
to 11 PM MDT Wednesday. The Fire Weather Watch has been replaced
with this Red Flag warning.

* AFFECTED AREA...Fire Weather Zone 410 (below 6000 ft) Upper
  Snake River Valley/Idaho Falls BLM and Fire Weather Zone 413
  (below 6000 ft) Caribou Range/Caribou NF.

* TIMING...2 PM to 11 PM MDT on Wednesday..

* THUNDERSTORMS...Scattered thunderstorms from monsoon moisture
  moving up from the south. 

* PRECIPITATION...Trace to less than 0.10 of rain with localized
  slightly heavier amounts. 

* OUTFLOW WINDS...Outflow wind gusts of 45 to 55 mph are possible
  in the vicinity of thunderstorms.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.


&&

$$
3 follow-up statements
560 
WWUS85 KPIH 220908
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
308 AM MDT Wed Jul 22 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 11 PM MDT TODAY 
FOR THUNDERSTORMS FOR FIRE WEATHER ZONES 422 (BELOW 6000 FT), 425
AND 427 (BELOW 6000 FT)...

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 11 PM MDT TODAY 
FOR THUNDERSTORMS FOR FIRE WEATHER ZONES 410 (BELOW 6000 FT) AND 
413 (BELOW 6000 FT)...

IDZ422-425-427-222100-
/O.CON.KPIH.FW.W.0005.200722T1800Z-200723T0500Z/
Sawtooth Range/Northern Sawtooth NF-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
308 AM MDT Wed Jul 22 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 11 PM
MDT THIS EVENING FOR SCATTERED THUNDERSTORM FOR FIRE WEATHER
ZONES 422 (BELOW 6000 FT), 425 AND 427 (BELOW 6000 FT)...

* AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern 
  Sawtooth NF, Fire Weather Zone 425 Middle Snake River 
  Valley/Twin Falls BLM north of the Snake River and Fire 
  Weather Zone 427 Goose Creek and Raft River Valley/Southern 
  Sawtooth NF/Twin Falls BLM south of the Snake River.

* TIMING...Noon to 11 PM MDT today..

* THUNDERSTORMS...Scattered thunderstorms from monsoon moisture 
  moving up from the south.

* PRECIPITATION...Trace to less than 0.10 of rain with localized 
  slightly heavier amounts.

* OUTFLOW WINDS...Outflow wind gusts over 45 mph are possible in 
  the vicinity of thunderstorms.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

&&

$$

IDZ410-413-222100-
/O.CON.KPIH.FW.W.0005.200722T2000Z-200723T0500Z/
Upper Snake River Valley/Idaho Falls BLM-Caribou Range/Caribou NF-
308 AM MDT Wed Jul 22 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE
WEATHER ZONES 410 (BELOW 6000 FT) AND 413 (BELOW 6000 FT)...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM and Fire Weather Zone 413 Caribou 
  Range/Caribou NF.

* TIMING...2 PM to 11 PM MDT on Wednesday..

* THUNDERSTORMS...Thunderstorms from monsoon moisture moving up 
  from the south.

* PRECIPITATION...Trace to less than 0.10 of rain with localized 
  slightly heavier amounts.

* OUTFLOW WINDS...Outflow wind gusts over 45 mph are possible in 
  the vicinity of thunderstorms.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

&&

$$
518 
WWUS85 KPIH 221843
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
1243 PM MDT Wed Jul 22 2020

IDZ422-425-427-230500-
/O.CON.KPIH.FW.W.0005.000000T0000Z-200723T0500Z/
Sawtooth Range/Northern Sawtooth NF-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
1243 PM MDT Wed Jul 22 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM THIS EVENING 
FOR SCATTERED THUNDERSTORMS AND LIGHTNING FOR FIRE WEATHER ZONES 
422, 425, AND 427 BELOW 6,000 FEET...

* AFFECTED AREA...Fire Weather Zone 422 covering the Sawtooth
  Range/Northern Sawtooth NF, Fire Weather Zone 425 covering the
  Middle Snake River Valley/Twin Falls BLM north of the Snake
  River, and Fire Weather Zone 427 covering Goose Creek and Raft 
  River Valley/Southern Sawtooth NF/Twin Falls BLM south of the 
  Snake River.

* TIMING...Through 11 PM this evening.

* THUNDERSTORMS...Isolated to scattered thunderstorms are expected
  due to monsoon moisture moving up from the south.

* PRECIPITATION...A trace to 0.10 inches of rain for most areas,
  with localized heavier amounts possible.

* OUTFLOW WINDS...Thunderstorm outflow wind gusts over 45 MPH are
  possible.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now, or will shortly based on these criteria 
for Southeastern Idaho:

- Thunderstorm coverage of 25 percent or greater, without 
  specific rainfall criteria.

&&

$$

IDZ410-413-230500-
/O.CON.KPIH.FW.W.0005.200722T2000Z-200723T0500Z/
Upper Snake River Valley/Idaho Falls BLM-Caribou Range/Caribou NF-
1243 PM MDT Wed Jul 22 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON UNTIL
11 PM THIS EVENING FOR SCATTERED THUNDERSTORMS AND LIGHTNING FOR 
FIRE WEATHER ZONES 410 AND 413 BELOW 6,000 FEET...

* AFFECTED AREA...Fire Weather Zone 410 covering the Upper Snake
  River Valley/Idaho Falls BLM, and Fire Weather Zone 413 covering
  the Caribou Range/Caribou NF.

* TIMING...2 PM to 11 PM today.

* THUNDERSTORMS...Isolated to scattered thunderstorms are expected
  due to monsoon moisture moving up from the south.

* PRECIPITATION...A trace to 0.10 inches of rain for most areas,
  with localized heavier amounts possible.

* OUTFLOW WINDS...Thunderstorm outflow wind gusts over 45 MPH are
  possible.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now, or will shortly based on these criteria 
for Southeastern Idaho:

- Thunderstorm coverage of 25 percent or greater, without 
  specific rainfall criteria.

&&

$$

KSMITH
594 
WWUS85 KPIH 230244
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
844 PM MDT Wed Jul 22 2020

...Red Flag Warning is cancelled...

IDZ410-413-422-425-427-230345-
/O.CAN.KPIH.FW.W.0005.000000T0000Z-200723T0500Z/
Upper Snake River Valley/Idaho Falls BLM-Caribou Range/Caribou NF-
Sawtooth Range/Northern Sawtooth NF-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
844 PM MDT Wed Jul 22 2020

...RED FLAG WARNING IS CANCELLED FOR SCATTERED THUNDERSTORMS FOR
FIRE WEATHER ZONES 410, 413, 422, 425 AND 427...

The National Weather Service in Pocatello has cancelled the Red
Flag Warning.

Thunderstorms have weakened in intensity and coverage, so the Red
Flag Warning is cancelled.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 21, 2:00 AM MDT, 10 hours 48 minutes earlier.

Area forecast discussion, Jul 21, 2:00 AM MDT, 10 hours 48 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
200 AM MDT Tue Jul 21 2020

.SHORT TERM...Today through Thursday. One more dry day across
central and eastern Idaho. We are expecting some more afternoon
cloud buildups across the central mountains and down across the
South Hills and Albion Mountains. Either area COULD see an
isolated dry storm pop up, but chances are very slim at this
point. Monsoon moisture creeps in overnight and takes over later
Wednesday and into Thursday. The initial round(s) of storms
Wednesday will definitely be on the "dry" side, producing little
rainfall and strong gusty winds. We will quickly see more storms
producing rainfall Wednesday night and Thursday. Thursday's
thunderstorm coverage is a little more questionable due to timing
out where we see some clearing during the day, and how far north
storms develop. Whatever happens, these 2 days look like the best
chance of seeing more widespread rain and thunder...and by far the
best monsoon push of the summer to date. Keyes

.LONG TERM...Friday through next Tuesday. As low pressure shifts
east across Canada and the northern U.S., this will eventually
turn the flow more westerly vs southwesterly through the weekend.
This will begin to pull drier air back into central and eastern
Idaho. The GFS and ECMWF really dry things out Saturday and
Sunday, where the Blend of Models and ensembles keep some chance
of showers and storms going along the Montana and Wyoming borders.
For now, we kept with the wetter Blend of Models forecast. Early
next week, the flow is expected to return to more southwest vs
west once again...trying to pull some monsoon moisture back into
our area. Overall, the pattern looks a bit more active than as of
late. Keyes

&&

.AVIATION...Clear skies will continue today with wind speeds
only rising to about 10 knots at BYI, PIH and IDA. Expect
thunderstorms to develop Wednesday afternoon with all TAF sites
likely to have some in the vicinity by Wednesday afternoon. GK &&

.FIRE WEATHER...Will have continued dry conditions today with light winds expected.
Southerly flow aloft will bring monsoonal moisture into the region.
Have many fire weather watches in effect for thunderstorm coverage
on Wednesday.  Isolated to scattered storms should cover the entire
region Wednesday afternoon and evening.  Thunderstorms will continue
Thursday with most coverage in the Salmon-Challis, Sawtooth region
and Centennial Mountains and Snake River Range and Targhee national
forest.  Isolated storms will continue Friday through Sunday.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for IDZ410-413-422-425-427.

&&

Nearby

Red Flag Warnings in Idaho, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.